Crestor for PI-Caused high triglycerides
Jul 1, 2005
In last week's e-mail update, The Body highlighted an Italian study that suggested lipid-lowering drugs known as statins worked better than HIV treatment switching in people who had high triglycerides and cholesterol while taking protease inhibitors (PIs). Now, another small, Italian study has found that rosuvastatin, better known by the brand name Crestor, can significantly reduce lipid levels in people taking PIs after just 24 weeks -- and that the drug's side effects were minor at worst. (Web highlight from aidsmap.com)
Is this the same Crestor that has been linked to heart attacks?
A review of reports filed with the US Food and Drug Administration's monitoring system indicate that the rate of adverse side effects for Crestor (rosuvastatin) was more than twice that of Zocor(simvastatin) and six times higher than either Lipitor (atorvastatin) or Pravachol(pravastatin), Dr Richard H. Karas, lead author of a report in the heart association journal Circulation, said.
Response from Dr. Henry
You are correct with your observations. Though small studies and individual responses may be positive with the use of Crestor, the broader issue is safety when used in large numbers of patients over a long time. Crestor is being used in HIV+ patients in the community and the feedback I hear is that it seems fairly effective. That anecdotal experience is tempered by concerns about the long term safety. Diet, exercise, fish oil, switching HIV drugs around, fibrates, niacin, and statins all help different patients to different degrees so interventions often need to be tailored to the situation for a given patient. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can U Get Hiv From Sharing A Drink With Someone Who Has It?
- Can The Use Of Lubricants Containing Nonoxynol-9 Further Reduce Hiv Risk?
- Can You Get Hiv From Herpes?
- Will Someone Be Denied Immigration With Hiv?
- What Are Symptoms Of Sore Throat Caused By Aids?
- Does Having Unprotected Sex With Someone With Hiv Always Mean You Will Get It?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.